Category: 

What is Toxic Epidermal Necrolysis?

Article Details
  • Written By: D. Jeffress
  • Edited By: Jenn Walker
  • Last Modified Date: 26 March 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Toxic epidermal necrolysis is a potentially fatal medical condition that causes tissue death in the skin and mucous membranes. The disorder is usually caused by a serious allergic reaction to a medication. A severe viral infection can also trigger toxic epidermal necrolysis symptoms in a small number of cases. Patients who suffer from the condition experience painful blistering and skin peeling across more than 30 percent of their bodies, leaving them highly prone to infections. If the linings of the intestines, mouth, lungs, and other organs are affected, a person may have major difficulties with eating and breathing. Emergency care is needed to ease acute symptoms and to prevent life-threatening complications.

The exact reasons why toxic epidermal necrolysis occurs are not entirely understood, but doctors have identified several key components of the disorder. Many drugs can trigger allergic reactions in people, including antibacterials, anticonvulsants, corticosteroids, and non-steroidal anti-inflammatory medications. In most cases, reactions are mild and limited to skin rashes and mouth swelling. Toxic epidermal necrolysis appears to be an extreme allergic reaction in which the immune system starts to attack the cells that hold the outer and inner layers of skin and membranes together, the keratinocytes. As keratinocytes die, layers begin to separate and the outermost skin cells slough off.

Most cases of toxic epidermal necrolysis in adults are due to reactions to drugs that have been used regularly for one to two weeks. In children, the condition is more likely to be seen following severe infections, such as herpes, hepatitis A, and several types of fungi. Very rarely, a major skin reaction can occur without an identifiable underlying trigger.

A person with toxic epidermal necrolysis can experience a skin reaction anywhere on his or her body, but it is most often concentrated on the back or limbs. As the outer layer peels away, the delicate underlying skin becomes red and painful, as if a severe burn has just occurred. Open lesions may appear in the mouth and along the lips as well. Possible complications elsewhere in the body include gastric ulcers, esophageal swelling, collapsed lungs, and lesions on the eyes that may cause blindness.

Patients who experience major symptoms require immediate treatment in an intensive care unit of a hospital. Doctors and nurses can provide supportive care in the form of soothing creams and wraps, breathing assistance, and pain medications. As with burn patients, intravenous fluids are given to prevent dehydration. Blood and skin samples are collected once the patient is stable to confirm in a laboratory which drug or infection was responsible for the attack.

When immediate care is available, the majority of patients are able to recover from toxic epidermal necrolysis. Treating the infection or stopping the use of offensive medications is essential to prevent the condition from returning. Patients may need to wear protective wraps, casts, or bandages for several weeks to reduce the chances of infections.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email